Hypersensitivity syndrome is an idiosyncratic adverse drug reaction that begins acutely in the first 2 months after initiation of drug and is characterized by fever, severe disease with characteristic infiltrated papules and facial edema or an exfoliative dermatitis, lymphadenopathy, hematologic abnormalities (eosinophilia, atypical lymphocytes), and organ involvement (hepatitis, carditis, interstitial nephritis, or interstitial pneumonitis). The mortality rate is 10% if unrecognized and untreated. Lesional biopsy specimens show a lymphocytic infiltrate, at times mimicking a cutaneous lymphoma.
Some patients have a genetically determined inability to detoxify the toxic arene oxide metabolic products of anticonvulsant agents. Slow N-acetylation of sulfonamide and increased susceptibility of leukocytes to toxic hydroxylamine metabolites are associated with higher risk of hypersensitivity syndrome.
A high fever is usual noticed first. This is quickly followed by a widespread skin rash made up of redness, little bumps (papules) and pustules. The rash can last many weeks and may progresses to erythroderma or exfoliative dermatitis, where all the skin peels off. The severity of the rash does not necessarily correlate with the extent of internal organ involvement. Later symptoms depend on the internal organs affected.
Address: 5636 Lemon Ave.
Dallas TX 75209
Phone: +1 214 5203694